Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 395, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 17, 2012, 12:57 PM CDT for Bay County, Calhoun County, Jackson County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2012, 12:57 PM CDT (17:57 UTC)
- Expired
- Sep 17, 2012, 1:33 PM CDT
- In force
- 36 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Bay County, FL, Calhoun County, FL, Jackson County, FL
The radar
The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701
WUUS52 KTAE 171757
SVRTAE
FLC005-013-063-171845-
/O.NEW.KTAE.SV.W.0395.120917T1757Z-120917T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1257 PM CDT MON SEP 17 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
CENTRAL CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
SOUTH CENTRAL JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 145 PM CDT
* AT 1255 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR BROAD BRANCH...AND MOVING NORTH
AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRINK...SAUNDERS...CLARKSVILLE...FOUNTAIN...MOOSE POND...CHASON...
BETTS...CAMPS HEAD...CENTER LAKE...WILLIS...WHITE POND...COMPASS
LAKE...RIDGETOP...SIMSVILLE...ROUND LAKE AND ALFORD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3057 8544 3071 8543 3070 8517 3023 8520
3023 8544
TIME...MOT...LOC 1757Z 180DEG 23KT 3033 8532
$$
42-DVD3 follow-up statements
165
WWUS52 KTAE 171811
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
111 PM CDT MON SEP 17 2012
FLC005-013-063-171845-
/O.CON.KTAE.SV.W.0395.000000T0000Z-120917T1845Z/
CALHOUN FL-JACKSON FL-BAY FL-
111 PM CDT MON SEP 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN BAY...SOUTH CENTRAL JACKSON AND WESTERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA...
AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAUNDERS...MOVING
NORTH AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FOUNTAIN...MOOSE POND...BETTS...CAMPS HEAD...CENTER LAKE...WHITE
POND...COMPASS LAKE...RIDGETOP...ROUND LAKE...SIMSVILLE AND ALFORD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3070 8517 3035 8523 3034 8544 3055 8544
3057 8544 3071 8543
TIME...MOT...LOC 1811Z 178DEG 27KT 3046 8538
$$
42-DVD359
WWUS52 KTAE 171827
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT MON SEP 17 2012
FLC005-013-171838-
/O.CAN.KTAE.SV.W.0395.000000T0000Z-120917T1845Z/
CALHOUN FL-BAY FL-
127 PM CDT MON SEP 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BAY AND WESTERN
CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA IS CANCELLED...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3071 8543 3070 8517 3057 8519 3057 8543
3057 8544
TIME...MOT...LOC 1828Z 172DEG 22KT 3064 8541
$$
FLC063-171845-
/O.CON.KTAE.SV.W.0395.000000T0000Z-120917T1845Z/
JACKSON FL-
127 PM CDT MON SEP 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTH CENTRAL JACKSON COUNTY...
AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COMPASS LAKE...MOVING
NORTH AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROUND
LAKE...SIMSVILLE AND ALFORD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3071 8543 3070 8517 3057 8519 3057 8543
3057 8544
TIME...MOT...LOC 1828Z 172DEG 22KT 3064 8541
$$
42-DVD519
WWUS52 KTAE 171833
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
133 PM CDT MON SEP 17 2012
FLC063-171844-
/O.CAN.KTAE.SV.W.0395.000000T0000Z-120917T1845Z/
JACKSON FL-
133 PM CDT MON SEP 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JACKSON COUNTY
IS CANCELLED...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3071 8543 3070 8517 3057 8519 3057 8543
3057 8544
TIME...MOT...LOC 1834Z 172DEG 22KT 3068 8541
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:07 AM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 17, 9:07 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1007 AM EDT Mon Sep 17 2012 ...Severe Storms possible late today into Tuesday... .NEAR TERM... [Rest of Today] The main focus through the next 36 hours will be on the threat for severe storms. The upper air pattern will amplify significantly as a strong shortwave digging into the northern plains phases with an upper level low moving east along the northern Gulf coast. By this afternoon, a weak warm front is progged to develop along the coast and push inland by early this evening. The combination of the moist onshore flow and the developing boundary will lead to a high coverage of showers and thunderstorms, especially over the western zones this afternoon where the upper support will be stronger. By late this afternoon, deep layer shear is forecast to start increasing, which could yield some stronger storms west of the Apalachicola River. However, the main threat for severe storms is expected to hold off until later tonight and Tuesday, which is discussed below. && .SHORT TERM... [Tonight Through Wednesday] The unsettled weather will continue into tonight as the upper low gets absorbed by the larger scale developing trough and the surface low moves into southern Alabama. The best upper divergence is forecast to move over the region during the overnight hours, with widespread showers and thunderstorms expected. Deep layer shear will continue to increase overnight, with 0-6 km bulk shear values approaching 45 knots by sunrise. In addition, with the approach of the surface low, the shear in the lowest kilometer will increase as well, with values approaching 20-25 knots. These shear values are rather strong for mid- September, and there is the potential for a few severe storms overnight and into Tuesday morning. The strengthening low-level shear raises the possibility for isolated tornadoes, and the Storm Prediction Center has outlooked the central portions of the forecast area in a Slight Risk for today and tonight. Main limiting factors are expected to be marginal instability (especially since the best forcing appears to move across the area during the overnight and early morning hours), as well as the potential for widespread precipitation. However, given the very moist low-level atmosphere, it does appear that there will be enough energy available to support some severe weather. By Tuesday afternoon, the surface low is forecast to become elongated and absorbed into the approaching cold front, with the stronger dynamics lifting out to the northeast. However, modest deep- and low-level shear will still be in place over the eastern zones, with isolated severe storms still possible. A drier and cooler airmass will begin to work into western portions of the forecast area for Wednesday. However, another strong shortwave digging into the base of trough over Louisiana, will slow the advance of the cold front, with the boundary becoming hung up over the far eastern zones. Thus, will need to keep some warmer temperatures and slight chance to chance PoPs in place over the eastern Big Bend for Wednesday. && .LONG TERM... [Wednesday through next Monday] A deep longwave trough will be positioned over the eastern CONUS with axis through the central Gulf of Mexico at least through the rest of the work week. This places our CWA in deep southwest flow and the northeast to southwest oriented cold front is forecast to stall over our just to the east of our Big Bend zones. The GFS depicts a few weak waves developing along the boundary keeping at least low end chances for rain in the forecast for our eastern zones through Friday. The base of the upper trough flattens somewhat over the weekend with the front becoming more east to west oriented over our coastal waters. Slight rain chances will linger over the weekend mainly across our Florida zones and coastal waters before the upper trough further amplifies sending a dry cold front through the region Sunday night into Monday. Temperatures will be near or just below seasonal levels each day. && .AVIATION... [Through 12z Tuesday] Prevailing VFR conditions are expected through most of the day, but occasional MVFR/IFR conditions are possible due to convection. One exception is around KDHN this morning where prevailing MVFR to IFR conditions due to morning low cloud cover are occurring. After 22z, prevailing cigs are expected to lower into the MVFR category, and the coverage of showers and thunderstorms is expected to increase through the remainder of the period. A few of the storms could be strong to severe tonight into Tuesday. && .MARINE... Onshore flow will be on the increase through Tuesday ahead of an approaching area of low pressure and cold front. Exercise caution conditions are expected by later this morning, with Small Craft Advisories likely tonight and continuing into Tuesday. Conditions will improve some by late Tuesday into Wednesday as the frontal system weakens and stalls just south of the waters. These improved conditions should persist through the end of the work week. && .FIRE WEATHER... The minimum relative humidity is likely to remain above critical levels at least through Tuesday, so Red Flag conditions are not expected. && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && Near Term/Aviation/Marine...DVD Short Term...Camp Long Term/Fire Wx...Barry
Hazardous weather outlook, Sep 17, 3:22 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 422 AM EDT MON SEP 17 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 422 AM EDT MON SEP 17 2012 /322 AM CDT MON SEP 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...SLIGHT RISK OF SEVERE STORMS FROM LATE THIS AFTERNOON THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE DAY TODAY AHEAD OF AN APPROACHING STORM SYSTEM. SHEAR AND INSTABILITY ARE FORECAST TO BE SUFFICIENT FOR STRONG TO SEVERE STORMS STARTING LATE THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS FOR THIS SYSTEM ARE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. INCREASING SOUTHEASTERLY FLOW WILL LEAD AN INCREASED RISK OF RIP CURRENTS AT AREA BEACHES TODAY...AS WELL AS HAZARDOUS CONDITIONS ON THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... STRONG TO POTENTIALLY SEVERE STORMS WILL CONTINUE TO BE POSSIBLE ON TUESDAY AHEAD OF AN APPROACHING COLD FRONT...ESPECIALLY DURING THE MORNING HOURS. QUIET WEATHER IS THEN ANTICIPATED FROM WEDNESDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. CAMP
In the hours before
Special weather statement, Sep 17, 11:40 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1240 PM EDT MON SEP 17 2012
FLZ008-010-108-171715-
CENTRAL WALTON FL-SOUTH WALTON FL-WASHINGTON FL-
1140 AM CDT MON SEP 17 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR SOUTHERN AND CENTRAL
WALTON COUNTY AS WELL AS SOUTHWEST WASHINGTON COUNTY...
* UNTIL 1215 PM CDT
AT 1138 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SANTA ROSA
BEACH TO 12 MILES SOUTHEAST OF SANTA ROSA BEACH...OR ALONG A LINE
EXTENDING FROM PORTLAND TO INLET BEACH...MOVING NORTHEAST AT 20 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3067 8601 3043 8589 3041 8591 3041 8596
3039 8599 3034 8599 3028 8606 3032 8616
3043 8625 3039 8615 3039 8613 3041 8613
3047 8621 3047 8629 3052 8633
TIME...MOT...LOC 1640Z 244DEG 15KT 3049 8618 3029 8605
42-DVDSpecial weather statement, Sep 17, 12:35 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT MON SEP 17 2012
FLZ013-014-114-171800-
CALHOUN FL-INLAND GULF FL-COASTAL GULF FL-
1235 PM CDT MON SEP 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN CALHOUN
AND NORTHERN GULF COUNTIES...
* UNTIL 100 PM CDT/200 PM EDT/
AT 1229 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF MEXICO BEACH...OR NEAR
HONEYVILLE...MOVING NORTH AT 25 MPH.
PEOPLE IN NORTHERN GULF AND SOUTHERN CALHOUN COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3000 8539 3038 8539 3039 8512 3020 8512
3017 8514 3014 8513 3012 8515 3012 8513
3010 8515 3008 8513 3005 8514 3003 8512
2999 8512
TIME...MOT...LOC 1735Z 180DEG 22KT 3009 8526
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 11:40 AM CDT | Special Weather Statement | TAE | Walton | 35 min |
| Sep 17, 12:35 PM CDT | Special Weather Statement | TAE | Calhoun | 25 min |
| Sep 17, 2:19 PM CDT | Small Craft Advisory | TAE | 29 hr | |
| Sep 17, 2:27 PM CDT | Rip Current Statement | TAE | Bay, Gulf, Walton | 35 hr |
| Sep 17, 2:51 PM CDT | Special Marine Warning | TAE | 114 min | |
| Sep 17, 4:27 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 48 min |
| Sep 17, 4:55 PM CDT | Special Marine Warning | TAE | 35 min | |
| Sep 17, 5:25 PM CDT | Special Marine Warning | TAE | 50 min | |
| Sep 17, 5:32 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Washington | 43 min |
| Sep 17, 5:46 PM CDT | Severe Thunderstorm Warning | TAE | Bay | 44 min |
| Sep 17, 6:22 PM CDT | Special Marine Warning | TAE | 83 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.